AJN, American Journal of Nursing:
Aschenbrenner, Diane S. MS, RN
Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: firstname.lastname@example.org.
* The FDA continues its efforts to raise awareness of the risks of acetaminophen overdosage and to prevent unintentional overdoses. A recent white paper makes recommendations to improve labeling on prescription medications for consumers.
Although recognized as safe and effective when taken as instructed, acetaminophen can be lethal when taken in excessive doses. Indeed, acetaminophen overdosage, either intentional or accidental, is the leading cause of acute liver failure. The Food and Drug Administration (FDA) has been working to raise awareness of the potential risks of overdosage.
To prevent accidental acetaminophen overdosage resulting from taking multiple products containing the drug (such as an over-thecounter [OTC] product containing acetaminophen taken with a prescription medication that contains acetaminophen as part of the compounded drug), consumers need to be able to clearly discern that each product contains acetaminophen. Although OTC drugs do clearly list acetaminophen as an active ingredient, prescription drug labels may not do so.
The Acetaminophen Best Practices Task Group was formed in 2011 to address these concerns and included leaders from the National Council for Prescription Drug Programs, the FDA's Safe Use Initiative, and other stakeholders. The group has released a white paper with recommendations intended to help consumers know when their prescription pain reliever contains acetaminophen, compare active ingredients on their prescription and OTC drug labels, and avoid taking two medicines that contain acetaminophen. The white paper advocates harmonizing the labeling of prescription drug containers with the labeling already on acetaminophen-containing OTC medicines to provide “consistency in labeling across all acetaminophen-containing medicines.” Among other recommendations, the white paper suggests completely spelling out the names of all active ingredients on prescription drug labels (eliminating abbreviations, acronyms, or shortened versions of all active ingredients, including acetaminophen) and creating plain-language wording on prescription labels that adheres to the principles of health literacy. The FDA will be working to implement these recommendations.
Read the white paper, NCPDP Recommendations for Improved Prescription Container Labels for Medicines Containing Acetaminophen, Version 1.1, at http://1.usa.gov/13cKipA.
© 2013 Lippincott Williams & Wilkins, Inc.